Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
200 Doctors are Online

Have been taking Amitriptyline for a bad neck. Heart rate is much higher. Related?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
I have been taking 25mg Amitriptyline for a bad neck and while it helps a great deal I notice my heart rate is much higher than normal? Will this settle down the longer I take the medication? I would like to continue taking it if possible.

Thank you
Posted Mon, 24 Jun 2013 in Mental Health
Answered by Dr. Jonas Sundarakumar 1 hour later
Hello and welcome to Healthcare Magic. Thanks for your query.

Amitryptilline can cause changes in the heart rate and rhythm. An increase in heart rate (sinus tachycardia) is a commonly reported side effect. In most cases, this is not worrying and tends to subside on its own with time. However, we need to be careful in certain scenarios like when the dosage is high, when the person has a pre-existing heart problem, when the person is already on other medication (especially cardiac or BP medication) or when the person is experiencing irregular heartbeats or other prominent cardiac symptoms.

In your case, a 25 mg dosage of Amitryptilline is a a low dosage and is unlikely to cause any serious cardiac side effects. So, if you are not experiencing any distressing symptoms due to this and if you don't have any other risk factors (like I have mentioned earlier), then you can wait for some time to see if this problem subsides on its own. On the other hand, if your symptoms are persistent or quite troublesome, then you need to have an ECG to see if there is anything serious enough to discontinue the medication.

Wish you all the best.

Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor